MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71653240
Medical Device Problem Codes Fracture (1260); Off-Label Use (1494)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from the breakage of the distal most interlocking screws in the nail after having a fracture fixation surgery of the right femur using the trigen retrograde femoral nail system.It is unknown if the patient achieved union after the primary surgery.No hardware revision surgery was scheduled, and the patient was lost to follow up.Robust callus formation was noticed around the fracture, although it was difficult to tell if complete.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
D1, d2, d4 (catalog number, lot number, udi number), d10 (previously complained product was migrated to this section), g4 (510k).
 
Event or Problem Description
It was reported that the patient underwent a fixation surgery on (b)(6) 2017 after a motor vehicle accident in which the patient suffered from a right closed femoral shaft fracture, a right open distal 1/3 tibial/fibular shaft fractures, and right distal radius fracture.The patient underwent the following procedures: (1) open treatment of right extra-articular distal radius fracture with internal fixation, (2) treatment of right femoral shaft fracture with intramedullary device, (3) treatment of right tibia shaft fracture with intramedullary device.The implants used are a trigen femoral nailing system, a trigen tibial nailing system, a competitor¿s plating system, and a competitor¿s nailing system.As reported in a follow up visit conducted on (b)(6) 2018, the patient suffered from increased pain and the breakage of the distal most interlocking screws in the femoral nail.Robust callus formation was noticed around the fracture, although it was difficult to tell if complete.It is unknown if the patient achieved union after the primary surgery.No hardware revision surgery was scheduled, and the patient was lost to follow up.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known, and it is not possible to collect it.We do not have the opportunity to identify individual hcps and revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
Corrected data: b3 (occurrence date), b5 (narrative), d10 (lot of concomitant nail added), h6 (investigation findings).
 
Additional Manufacturer Narrative
Additional information: d10, h6 (medical device problem code, type of investigation, investigation findings and investigation conclusions), h10 (roi).H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the trigen low profile screws.Therefore, no investigation is deemed for the other devices.Given the nature of the alleged incident, the devices, could not be returned for evaluation.The clinical/medical investigation concluded that, x-ray images confirm the reported fractures.Based on the information provided, the non-adherence to the instructions for use for fracture fixation devices that warns components from different manufacturers should not be mixed, likely caused of the reported fracture and pain.Although, we cannot rule out the patient history of substance abuse, incarceration, early weight bearing and non-compliance with follow-up visits as contributory factors.Further impact to the patient beyond the reported breakage of the distal screws, callus formation and pain cannot be determined since the patient was lost to follow-ups.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the trigen low profile screw 5.0mm x 85mm and trigen low profile screw 5.0mm x 30mm, a review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.For the rest of the devices, a review of complaint history revealed similar events for the listed part numbers over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.Additionally, the preoperative planning section specifies that components like intramedullary nails, screws, wires, and pins come in various styles and metals.Only use components made from the same material together, unless approved by the manufacturer.Do not mix dissimilar metals or components from different manufacturers unless authorized.Refer to the manufacturer¿s literature for specific product information.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.D1, h6 (health effect - impact code).

Brand Name
UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16014170
Report Number1020279-2022-04983
Device Sequence Number14688153
Product Code HSB
UDI-Device Identifier03596010548450
UDI-Public03596010548450
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Other,Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/02/2025
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71653240
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/23/2023
08/22/2024
12/30/2024
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date01/23/2023
08/24/2024
01/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645030/LOT:17FM09259; 71645035/LOT:17AM02750; 71645035/LOT:17FM09273; 71645040/LOT:17FM19174; 71645045/LOT:17GM05383; 71645047/LOT:16LM05390; 71645050/LOT:14AM04009; 71645085/LOT:16CM04179; 71653240/LOT:16JM07206; 71655136/LOT:17GM08982; PN: 71653240 / LN: 16JM07206; PN: 71653240 / LOT: UNKNOWN
Outcome Attributed to Adverse Event Other;
Patient Age40 YR
Patient SexMale